Alert archive / Minnesota / Flood Watches in 2019
Flood Watch 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this flood watch at May 27, 2019, 3:24 AM CDT for 16 counties in Minnesota; Pepin County, Pierce County, Wisconsin. It took effect at May 27, 2019, 7:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2019, 3:24 AM CDT (08:24 UTC)
- In effect from
- May 27, 2019, 7:00 AM CDT
- Expired
- May 27, 2019, 3:13 PM CDT
- In force
- 8 hr
- Issued by
- NWS Twin Cities, MN
- Flood severity
- None
Counties Blue Earth County, MN, Brown County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Le Sueur County, MN, Martin County, MN, Nicollet County, MN, Redwood County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN, Pepin County, WI, Pierce County, WI
The radar
The Minneapolis radar (KMPX), 69 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2183 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256 WGUS63 KMPX 270824 FFAMPX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Twin Cities/Chanhassen MN 324 AM CDT Mon May 27 2019 ...WIDESPREAD HEAVY RAINFALL ACROSS SOUTHERN MINNESOTA INTO WESTERN WISCONSIN TO LEAD TO AN INCREASED THREAT FOR FLOODING THROUGH TONIGHT... .Widespread 2 to 3 inches of rain is expected to fall today across southern Minnesota into western Wisconsin, with isolated amounts near 4 inches possible. Area soil moisture and stream levels continue to be higher than normal, leaving the watch area susceptible to flooding conditions on area streams and rivers. In addition, ponding of water in low lying areas is likely. The flood watch is in effect for locations along and south of a line from Lamberton, to Belle Plain, and Hastings in Minnesota and a River Falls to Durand line in Wisconsin. MNZ067-069-070-073>078-082>085-091>093-WIZ024-026-271630- /O.NEW.KMPX.FA.A.0002.190527T1200Z-190528T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sibley-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- Pierce-Pepin- Including the cities of Gaylord, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, River Falls, Prescott, and Durand 324 AM CDT Mon May 27 2019 ...FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH TUESDAY MORNING... The National Weather Service in Twin Cities/Chanhassen has issued a * Flood Watch for portions of southern Minnesota and west central Wisconsin. * From 7 AM CDT this morning through Tuesday morning. * Widespread rainfall amounts of 2 to 3 inches today, with locally higher amounts. * Area streams and rivers will rise into tonight, with flooding possible. In addition, ponding of water is likely in low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
2 follow-up statements
247 WGUS63 KMPX 271520 FFAMPX Flood Watch National Weather Service Twin Cities/Chanhassen MN 1020 AM CDT Mon May 27 2019 ...HEAVY RAINFALL LEADING TO AN INCREASED THREAT FOR FLOODING THROUGH TONIGHT... .An additional 1 to 2 inches of rain is expected to fall through the afternoon, which is on top of the already one half, to one inch of rain that has already occurred in the southern one quarter of Minnesota since this morning. A few areas in the flood watch could receive up to 4 inches before it ends. Area soil moisture and stream levels continue to be higher than normal, leaving the watch area susceptible to flooding conditions on area streams and rivers. In addition, ponding of water in low lying areas is likely. The flood watch is in effect for locations along and south of a line from Lamberton, to Belle Plain, and Hastings in Minnesota, and a River Falls to Durand line in Wisconsin. MNZ067-069-070-073>078-082>085-091>093-WIZ024-026-272330- /O.CON.KMPX.FA.A.0002.000000T0000Z-190528T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sibley-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- Pierce-Pepin- Including the cities of Gaylord, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, River Falls, Prescott, and Durand 1020 AM CDT Mon May 27 2019 ...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING... The Flood Watch continues for * Portions of Minnesota and west central Wisconsin, including the following areas, in Minnesota, Blue Earth, Brown, Dakota, Faribault, Freeborn, Goodhue, Le Sueur, Martin, Nicollet, Redwood, Rice, Scott, Sibley, Steele, Waseca, and Watonwan. In west central Wisconsin, Pepin and Pierce. * Through Tuesday morning * Total rainfall amounts of 1.5 to 3 inches are expected through this evening, with locally higher amounts. * Area streams and rivers will rise into tonight, with flooding possible. In addition, ponding of water is likely in low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
100 WGUS63 KMPX 272013 FFAMPX Flood Watch National Weather Service Twin Cities/Chanhassen MN 313 PM CDT Mon May 27 2019 ...HEAVY RAINFALL ENDING... .The heavy rainfall earlier today that produced up to 3 inches over portions of southern Minnesota, has moved into west central Wisconsin. There will be occasional light rain during the late afternoon, but the bulk of the rainfall has ended. Therefore, the flood watch will be cancelled early. MNZ067-069-070-073>078-082>085-091>093-WIZ024-026-272115- /O.CAN.KMPX.FA.A.0002.000000T0000Z-190528T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sibley-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- Pierce-Pepin- Including the cities of Gaylord, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, River Falls, Prescott, and Durand 313 PM CDT Mon May 27 2019 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of Minnesota and west central Wisconsin has been cancelled. The heavier rainfall has shifted northeast of the watch area, and no additional rainfall is expected tonight. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this flood watch went out at May 26, 11:04 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, May 26, 11:04 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 1104 PM CDT Sun May 26 2019 .UPDATE... Issued at 930 PM CDT Sun May 26 2019 00Z model suite is coming in a bit heavier, more widespread, and further north than previous rainfall forecasts for Monday. A stripe of 2 to 3 inches is being advertised across all of southern MN and even as far north as the metro in some cases (NAM, NAMnest, HRRR, GFS.) 6 hour flash flood guidance is about 2.5 inches, so it's looking increasingly likely we'll need a Flash Flood Watch for the southern CWA. A couple offices wanted to hold off for now, so the next shift will make the determination. && .SHORT TERM...(This evening through Monday night) Issued at 257 PM CDT Sun May 26 2019 Timing, and the threat of excessive rainfall are the main concerns through Monday night. Currently, satellite, upper air parameters and surface observations indicated a fairly dry and cool air mass overhead this afternoon. Surrounding our region, the air mass becomes more unstable, especially west and southwest over the Plains. Regional radar has shown convection across North Dakota, and far south central South Dakota this afternoon, with the most intense storms across the Plains of Colorado, Kansas and Texas. Water vapor imagery also noted a very anomalous upper low diving southeast across central California. Our weather feature for tonight was moving rapidly eastward across the desert southwest. The initial dry air mass will rapidly be replaced by a milder, and moist air mass as the feature in the southwestern CONUS moves northeast across the Plains tonight. More than likely the convection across Colorado this afternoon will expand northeast across Nebraska and into Iowa/South Dakota this evening. Strong theta-e advection associated with this feature, and the added low level jet component, will lead to a broad area of convection developing across far southwest Minnesota toward midnight. Previous forecast had a good handle on timing and will continue this trend with showers and embedded thunderstorms moving across far southern Minnesota during the pre-dawn hours. Precipitable water values increase significantly overnight, with values as high as 1.6" along the Iowa border by Monday morning. This is roughly 1.5 to 2 standard deviations above normal for southern Minnesota. Several of the convective models, and even the HREF/SREF have continued to focus the southern 1/4 of Minnesota with the highest threat of rainfall amounts of 1-2 inches between 06z-18z Monday. The last several runs of the SREF model had a 50% chance or greater of receiving 1.5" of rainfall in less than 24 hours in the southern 1/4 of Minnesota. There is even some 2" possibilities in a 24 hour period across the same area. Even though the best potential of strong convection remains south of Minnesota, the higher than normal precipitable water values, efficient rainfall rates above 1" per hour, and the already very moist soil conditions, would lead to more flooding problems. Flash flooding is not expected, but there will be isolated rainfall rates as high as 1-1.5 inches per hour Monday morning. There was coordination with surrounding offices today on this excessive rainfall outlook, and the possibility of issuing a flood watch. We have already highlighted the HWO & started a situational report to our local partners earlier today, so most know that excessive rainfall is possible. However, we did not issue a flood watch. But, I wouldn't be surprised to see one issued this evening once confidence increases on where the heaviest totals will occur as convection moves into our area. After Monday morning, most of the heavier showers will exit Minnesota, and move into Wisconsin. But, the continued threat of light showers remains through Monday night. Plus, gusty east/northeast winds will limit temperatures from rising into the 60s in most places. .LONG TERM...(Tuesday through Sunday) Issued at 257 PM CDT Sun May 26 2019 The long term forecast period remains active as the western trough gradually ejects northeast toward the Great Lakes. At the start of the period Tuesday morning, a warm front looks to be situated just south of the forecast area over Iowa. The position of this feature will continue to be the primary concern through Wednesday, given it will be the determining factor for severe weather and heavy rain potential. At this point, consensus for Tuesday during the day puts the boundary south of the forecast area, with a lull in convective activity until Tuesday night and Wednesday as the approaching mid-level low enters the eastern Dakotas and the warm front lifts into the area. The severe threat could end up shifting into southern Minnesota on Wednesday. And of course given the expected wet soil conditions, if that happens, flooding concerns would be prolonged. After Wednesday GFS and ECMWF solutions vary dramatically. The GFS progs the trough to stall over the central CONUS, therefore lingering precipitation through Thursday, while the ECMWF is more progressive with the wave. Given the notable differences, only minor tweaks were made to the blended guidance after Wednesday. Hi temperatures remain about 5-10 degrees below normal through next week. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1104 PM CDT Sun May 26 2019 VFR conditions will deteriorate quickly late tonight and Monday morning with the arrival of showers and thunderstorms from the southwest. MVFR/IFR conditions are expected for most of Monday. The heaviest rain will be Monday morning/early afternoon along and south of RWF-MSP-RNH, with scattered showers into the mid afternoon. Winds will increase from the east and gust to 20-25 kts Monday. KMSP...The timing of the shower onset appears to be after about 10Z, but the heaviest rain should fall from 15-21Z. /OUTLOOK FOR KMSP/ Tue...MVFR. Chc IFR. -SHRA/-TSRA likely. Wind ENE 10-15kts. Wed...MVFR. Chc -SHRA in mrng. Wind NE 5-15 kts bcmg NW. Thu...VFR. Wind W/WNW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...BORGHOFF SHORT TERM...JLT LONG TERM...LS AVIATION...BORGHOFF
Hazardous weather outlook, May 26, 12:36 PM CDT, 14 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1236 PM CDT Sun May 26 2019 MNZ054-056-064>070-073>078-082>085-091>093-271745- Lac Qui Parle-Chippewa-Yellow Medicine-Renville-McLeod-Sibley- Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- 1236 PM CDT Sun May 26 2019 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop late tonight, and affect far southern Minnesota. The threat for severe weather is low, but excessive rainfall will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday A risk for heavy rain and isolated flash flooding will exist Monday morning across southern MN. Thunderstorms will be possible across much of the area, though no severe weather is expected. Chances for thunderstorms increase again for Tuesday afternoon through Tuesday night. There will once again be a chance for excessive rainfall and flash flooding across southern Minnesota. The threat for severe weather is low, though a strong storm or two will be possible in far southern Minnesota Tuesday afternoon and evening. Area rivers will continue to run high over the next week, with ongoing flooding expected to continue. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>045-047>053-055-057>063-WIZ014>016-023>028-271745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Wright- Hennepin-Anoka-Ramsey-Washington-Polk-Barron-Rusk-St. Croix- Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1236 PM CDT Sun May 26 2019 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...west central Minnesota... northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A risk for heavy rain and flash flooding will exist Monday morning across southern MN. Thunderstorms will be possible across much of the area, though no severe weather is expected. Chances for thunderstorms increase again for Tuesday afternoon through Tuesday night. There will once again be a chance for excessive rainfall and flash flooding across southern Minnesota. The threat for severe weather is low, though a strong storm or two will be possible in far southern Minnesota Tuesday afternoon and evening. Area rivers will continue to run high over the next week, with ongoing flooding expected to continue. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:14 AM CDT | River Flood Warning | MPX | Brown | 21 days |
| May 27, 10:14 AM CDT | River Flood Warning | MPX | Brown | 21 days |
| May 27, 12:20 PM CDT | Special Weather Statement | MPX | Freeborn | 25 min |
| May 27, 12:25 PM CDT | Special Weather Statement | MPX | Freeborn, Steele, Waseca | 35 min |
| May 27, 1:02 PM CDT | Special Weather Statement | MPX | Steele, Waseca | 43 min |
Nearby
Flood Watches in Minnesota, 2019Flood Watches in Wisconsin, 2019Every flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.